Medical questions & health advice by board certified doctors
"Why am I having cramps in my feet, legs, and hands?"
I am a 49 year old male smoker. I frequenty drink alcohol. The only medication I take is Doxazosin 4MG after dinner for a swollen prostate. I also have patches of scaly itchy skin on both ankles. Over the past two days, I have been having cramps in my feet, legs and hands. But mainly feet and hands. I know you are going to say see a doctor which I intend to do. However, I am interested to see if you believe these symptoms could be related and if so, what could it be?
You are right that I think you should see a doctor! Persistent muscle cramps like this definitely need to be evaluated, and your primary care doctor is a good place to start. Cramps that come on out of the blue like yours could be caused by a number of different things. Shifts in the electrolytes in the blood are a common cause, and your doctor will probably want to check your levels of potassium, calcium, and other basic chemicals.
See a doctor who can help
Find a Primary care-doctors near you
Similarly, problems with the thyroid gland, with iron deficiency anemia, or certain vitamin deficiencies could also be associated with cramps. These problems could be indirectly related to smoking or heavy alcohol use in a number of ways. For example, excessive alcohol consumption could lead to chronic bleeding in the stomach, causing anemia. It could also vitamin deficiencies. The skin rash may also be related to your symptoms, although it may also not. Certainly vitamin and iron deficiencies, as well as changes in the thyroid gland, can all provoke changes in the skin, including various rashes. Your doctor will be able to give you a thorough checkup and help you determine if your symptoms are related to each other and what the next steps in treatment need to be.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.